Nebraska, 2022

Hail in Nebraska, June 4, 2022

June 4, 2022 · NWS GID · 10 events in 4 counties and zones

m. and midnight CDT on this Saturday evening, isolated to scattered severe thunderstorms roamed various parts of South Central Nebraska, but with the overall-greatest coverage focused within the north half of the area (counties along/north of I-80).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
$3.5 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Mainly between 7 p.m. and midnight CDT on this Saturday evening, isolated to scattered severe thunderstorms roamed various parts of South Central Nebraska, but with the overall-greatest coverage focused within the north half of the area (counties along/north of I-80). These storms yielded several reports of hail up to golf ball size, along with localized heavy rain, but no reports of damaging winds. Portions of Merrick and Hamilton counties bore the brunt of hail during the evening, as two separate, slow-moving supercells drifted slowly southward, one mainly between 7:00-9:30 p.m. CDT and the next mainly between 10 p.m. and midnight CDT. During this first round, the main hail swath generally tracked between Central City and Marquette, with a spotter in Marquette reporting intermittent golf ball size hail for 20 minutes. The later storm followed a similar path (again pounding Marquette with golf ball size stones), but this one drifted farther south down Highway 14, dropping quarter to golf ball size hail in the Aurora area before weakening. Elsewhere within the coverage area, quarter size hail was confirmed between Wolbach and Cushing, and also near Stromsburg. Radar data strongly suggested that hail to at least quarter size also likely fell within the following counties (but without ground-truth verification): southern Valley and Greeley, northern Sherman, northeastern Dawson and Buffalo, and various parts of Nance. Rainfall-wise, the greatest concentration of at least 1.50-2.50 inches was (not surprisingly) within a north-south stripe through Merrick/Hamilton counties. Although localized totals of 3+ likely occurred (the highest official measured tally was 2.81 from an NeRAIN gauge in Aurora), there were no confirmed reports of significant flooding.

Breaking down event evolution/timing, the first storms of the afternoon actually developed both slightly west and east of northern portions of South Central Nebraska between 5-6 p.m. CDT, initiating along a west-southwest to east-northeast oriented quasi-stationary surface front. Between 7-8 p.m. CDT the first strong to severe storms within the local area got underway, either developing near the aforementioned front or drifting in from the west. For the next several hours, a mix of severe multicell and splitting supercell storms continued to track across counties primarily along/north of I-80 (Furnas County in the far southwestern local area narrowly avoided a large severe storm that impacted much of Red Willow County). Just as the clock struck midnight, the final two severe-warned storms of the night (over northeast Buffalo/southern Hamilton counties) began to weaken considerably, and by 2 a.m. CDT on the 5th the vast majority of South Central Nebraska was storm-free for the night. In the mid-upper levels, this event was fairly weakly forced, as the region resided under broad west-northwest flow containing only subtle waves, but with sufficient deep layer wind shear (around 35 knots). At the surface, afternoon temperatures climbed well into the 80s F, which combined with dewpoints rising into the low-60s F to promote healthy mixed-layer CAPE around 2000 J/kg. This combo of strong instability and adequate deep layer shear proved sufficient for robust convection in the vicinity of the aforementioned frontal zone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 4, 3:07 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 4, 3:07 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
407 PM CDT Sat Jun 4 2022

.DISCUSSION...(This evening through Saturday)
Issued at 320 PM CDT Sat Jun 4 2022

Overview...
The severe weather threat this evening and again Sunday evening
will be our primary forecast concern. The active weather will
likely continue through much of next week with a progressive
active pattern of weak shortwaves passing through within an
overall fairly zonal to perhaps a bit of northwesterly upper level
flow. Tuesday stands out as perhaps another day with some severe
threat, but too early to tell. Wednesday stands the best chance
of being dry between weak systems. The warm highs in the 80s are
expected to continue through the weekend with cooler highs in the
70s for next week.

This Afternoon through Tonight...
Temperatures have been just a few degrees warmer than expected
this afternoon thanks to more sunshine. The ample sunshine has
allowed the atmosphere to destabilize and we expect MLCAPE values
of over 2000 J/KG across much of our forecast area by early
evening. We have a weak frontal boundary sitting between Grand
Island and Ord with southerly winds in Grand Island and easterly
winds in Ord. This boundary will be the focal point for
thunderstorm development this evening, likely after 7 PM.
Thunderstorms will probably be most numerous after sunset as
thunderstorms along the boundary north of Grand Island slide
southeast and interact with highs plains thunderstorms that will
be moving into our area from the west during the late evening
hours. Deep layer shear values of 30-40 kts along with the
instability and the boundary could translate into at least several
severe thunderstorms. Initially large hail will be the primary
severe weather threat especially along and north of I-80, but
this threat should transition into more of a severe wind threat
during the late evening hours as thunderstorm cold pools form and
additional storms move in from the west.

Sunday...
We will have another warm day with most of the morning and
afternoon being dry. However, we again expect the atmosphere will
destabilize by late afternoon and evening. There should also be
another weak shortwave passing through to help initiate
thunderstorm development. Instability and shear values should be
similar to today, but there will be more forcing and thus likely
more widespread thunderstorms if current forecast models do not
change much. Severe thunderstorms will certainly be possible and
could initiate a bit early than we are seeing today, maybe even
around 4 or 5 PM.

Monday...
The front will be south of our area and the entire forecast area
will be cooler with northerly surface flow. There is a marginal
risk for severe weather across our southwestern zones, but the
better chance will be even further south of our forecast area.
We are mainly looking at just a slight chance for thunderstorms
across our area during the daytime hours with better chances for
thunderstorms Monday night, primarily non-severe.

Tuesday...
We should see return southerly to southeasterly winds with
increasing low level moisture and instability. The next shortwave
is also forecast to arrive with favorable timing for a decent
chance for afternoon and evening strong to severe thunderstorms.
Wind shear values could be higher than this weekend, but
instability is more of a question mark. Either way, another day
to keep a close eye on.

Wednesday...
This is our most likely dry day between shortwaves with cool highs
in the 70s.

Thursday through Saturday...
Our best chance for thunderstorms during this outer forecast
period will be Thursday/Thursday night with another short wave
trough moving through. These troughs are so subtle that confidence
is not overly high on the timing and placement, but it appears we
should start to dry out on Friday and Saturday although small
POPs remain.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1241 PM CDT Sat Jun 4 2022

It will be a great day today with southerly winds and just a few
to scattered cu. However, we'll have to watch out for scattered
thunderstorms this evening mainly after 8 PM. Not everyone will
see these storms, but severe weather will be possible including
large hail and gusty winds. The greatest threat for severe storms
near our TAF sites will be between 8 PM and Midnight although
thunderstorms could linger into the early morning hours. Sunday
morning after sunrise should be dry, but we could see a low MVFR
cloud deck and possibly even a period of IFR ceilings. Clouds
should lift some by mid to late Sunday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Wesely
Hazardous weather outlook, Jun 4, 4:09 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
509 PM CDT Sat Jun 4 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
052215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
509 PM CDT Sat Jun 4 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected to develop this
evening. The best chance for thunderstorms will be after 5 PM,
initially across southern Nebraska primarily north of Highway 6,
and then expanding southeast into Kansas by around midnight. The
primary severe weather threats will be hail to the size of golf
balls and wind gusts to around 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms will again be possible Sunday
afternoon and evening. The primary threats will be large hail to
around the size of golf balls and damaging thunderstorm wind
gusts to around 70 mph.

There will be additional chances for thunderstorms across
portions of the outlook area each day next week except for maybe
Wednesday, which stands the best chance of being thunderstorm
free. It is too early to determine the severe weather threat next
week so stay tuned for additional details in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along reports of hail, strong
winds, or any other forms of severe weather damage.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Jun 4, 4:34 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
534 PM CDT Sat Jun 4 2022

NEZ039-046-060-061-042330-
Buffalo NE-Valley NE-Dawson NE-Sherman NE-
534 PM CDT Sat Jun 4 2022

...Strong thunderstorms will impact portions of southern Valley,
northwestern Buffalo, Sherman and Dawson Counties through 630 PM
CDT...

At 534 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ansley to near Callaway to near Brady.
Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Gothenburg, Loup City, Litchfield and Willow Island.

This includes Interstate 80 between mile markers 209 and 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and central Nebraska.

&&

LAT...LON 4105 10022 4105 9921 4149 9921 4150 9879
      4103 9889 4067 9943 4068 9959 4070 9971
      4070 10022
TIME...MOT...LOC 2234Z 298DEG 11KT 4135 9932 4121 9993 4096 10040

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Rossi
Special weather statement, Jun 4, 5:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
652 PM CDT Sat Jun 4 2022

NEZ048-049-050030-
Merrick NE-Polk NE-
652 PM CDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of northeastern Merrick
and central Polk Counties through 730 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clarks, or 27 miles southwest of Columbus, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Osceola and Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, central and east central Nebraska.

&&

LAT...LON 4116 9783 4117 9783 4116 9784 4120 9791
      4131 9789 4131 9771 4132 9771 4133 9758
      4137 9750 4110 9749
TIME...MOT...LOC 2352Z 268DEG 12KT 4124 9782

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Rossi
Special weather statement, Jun 4, 5:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
654 PM CDT Sat Jun 4 2022

NEZ048-049-063-050045-
Merrick NE-Hamilton NE-Polk NE-
654 PM CDT Sat Jun 4 2022

...A strong thunderstorm will impact portions of northeastern
Hamilton and central Merrick Counties through 745 PM CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm over
Archer, or 22 miles northeast of Grand Island, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Central City around 710 PM CDT.

Other locations in the path of this storm include Hordville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, central and east central Nebraska.

&&

LAT...LON 4113 9817 4121 9813 4114 9776 4100 9787
TIME...MOT...LOC 2353Z 285DEG 14KT 4116 9808

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Rossi

The radar

The Grand Island radar (KUEX), 112 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Merrick

When
June 4, 6:00 PM CST
Where
Merrick County, 2 mi NNW of Clarks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.227, -97.865

Hail, Merrick

When
June 4, 6:19 PM CST
Where
Merrick County, 2 mi WNW of Central City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.131, -98.035

Hail, Merrick

When
June 4, 7:00 PM CST
Where
Merrick County, 1 mi SW of Central City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.110, -98.014

Hail, Merrick

When
June 4, 7:15 PM CST
Where
Merrick County, 5 mi ENE of Chapman
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.060, -98.090

Hail, Hamilton

When
June 4, 7:35 PM CST to 8:05 PM CST
Where
Hamilton County, Marquette to 3 mi SE of Marquette
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.000, -98.000

Hail up to golf ball size was reported in and near Marquette.

Hail, Howard

When
June 4, 7:55 PM CST to 8:15 PM CST
Where
Howard County, 5 mi NE of Cushing
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.351, -98.312

An NeRAIN observer commented that hail up to 1 inch diameter lasted about 20 minutes.

Hail, Polk

When
June 4, 9:20 PM CST
Where
Polk County, 2 mi E of Stromsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.120, -97.562

Hail, Merrick

When
June 4, 9:30 PM CST
Where
Merrick County, Central City
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.120, -98.000

Hail, Hamilton

When
June 4, 9:45 PM CST to 9:50 PM CST
Where
Hamilton County, 0.48 mi NW of Marquette
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
41.004, -98.008

Quarter to golf ball size hail was reported in Marquette. This was the second hail storm of the evening.

Hail, Hamilton

When
June 4, 10:28 PM CST to 10:41 PM CST
Where
Hamilton County, Aurora
Measured
1.75 in hail
Property damage
$1.5 million
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
40.870, -98.000

Quarter to golf ball size hail was reported across Aurora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032775, 1032776, 1032778, 1032779, 1032781, 1037759, 1032784, 1032785, 1032786, 1032793.